Is depression a common side effect of Graves? I’ve never felt so down and miserable in all my life, I’m usually a happy go lucky kind of person and not much phases me. Now I’m at a loss and ready to walk away from my marriage as this is causing us to drift apart. He doesn’t understand I don’t control how I feel and just seems to think I chose to be moody or withdrawn. I don’t have any family I can speak to about it and friends just don’t understand and think a good night out will solve things. I’m at a cross roads and it’s fight or flight but I think all my right has gone.
Graves and depression: Is depression a common... - Thyroid UK
I’m so sorry to read you’re struggling. Yes, depression can go hand in hand with thyroid disorders - but often that’s because of inappropriate levels of medication.
Are you being treated for Graves? Do you have any recent blood test results to share?
I can sympathise with you totally. I suffered from anxiety which I’ve never suffered from before and became very insular. I found that reading articles from the internet to family and friends helped them understand. I also printed one out for my employer so that she understood more too. This is one I found helpful.
Have you tried meditating? I’m using Insight Timer app which is fantastic, brilliant meditations eg. by Sarah Blondin or Tara Brach. The key is to be consistent in your practice. My husband has got Graves so I know what you are going through. Be kind to yourself x
Yes Graves does cause a form of depression but that does pass when your levels stabilise. It’s a long slow journey with this disease unfortunately. I also found the beta blockers made me feel worse so I weaned myself off them as soon as I could
Graves is really hard. I was first diagnosed in November 2012 and I honestly thought I was either mentally ill or developing dementia. My first post on here was to ask if I would ever feel normal again. The answer was ‘yes’ and indeed once my block and replace treatment finished in November 2013 I felt normal again. I was like you bouncy, cheerful, lively but like you I changed. I lost a couple of people I thought were good friends - with hindsight they weren’t really and I’m better off without them but it’s taken a while to realise that partly because other people I was friendly with took sides and stuck with the main person who was my problem. After a while it was easier if I just gave up and didn’t try to keep those friendships either.
It was probably my fault because I found I had become terribly intolerant and things that had happened and I’d overlooked in the past irritated me and I just couldn’t be bothered making excuses any more. I felt too ill for other people’s egos. I got extremely grumpy and short tempered with people who got on my nerves! I was also seriously tired and must have slept round the clock for first three months or so. I was in my mid sixties which I think is kind of old for first time Graves but I think most people with Graves get tired. My husband shopped and cooked, he didn’t clean but my standards slipped a bit so I just did what I could. I was always exhausted. Whatever the question my answer was ‘NO!’
This might help you explain it to people gravesdiseasecure.com/name-...
I found it difficult because I looked so normal. People didn’t realise how ill I actually was. In fact I looked better than normal because I’d lost so much weight. I was miserable. I started with 20mcg carb8mazole for four weeks - I’ve got asthma so I couldn’t take beta blockers - that didn’t make any difference so I got an email from my endo to be telling me to get more carbimazole and double my daily dose so I took 40mcg a day for the next two months, didn’t have a blood test until the week before I saw the endo and I was quite hypo by then but I was feeling less ill.
Once I started on levothyroxine which is the replace part of the treatment I started to feel better although to begin with when I needed an increase in my levo I got hyper like symptoms again. I thought I’d gone hyper but someone on here explained that I was probably needing more levo and I was.
Make sure you get a copy of all of your blood tests with their lab ranges. I had an old page a day diary and used to jot down a quick note of how I felt each day. Only usually a couple of lines, not an essay but it was a real help when it came time to go visit my endo and also to record how I felt with drug increases. Otherwise she would have asked how I was feeling and I’d have said ‘fine’ then realised when I got home I had forgotten that I wasn’t fine.
I used to keep a note of my blood test results and any questions I wanted to ask and take that with me to endo appointments. That way the endo can see that you want to know what is happening and that you are going to take part in your recovery.
Believe me you will get better, i know it doesn’t feel like it just now but you will. Good luck.
I do confirm the above, Graves affects mood, cognition, general wellbeing and depression may be a side affect, usually coupled with ineffective treatment. Recovery is slow and long but the good news is that it happens and, at least for me, it was a life changing event, for the better, if you discount an autoimmune disease with life long effects.
6 years ago when diagnosed I was already affected and my attention span and cognition were at an all time low. After diagnosis, while getting worse, physical manifestation were increasingly heavier and more present. All this time I thought I was emotionally ok and coping well, being a strong individual. Then it was the TT, levo substitution and that was the moment when I've discovered that all that time I was really not ok and suffering from depression and impairment. Took 2 more years to act on it and slowly be consistently good again.
The good news is that all that process left me really stronger and in better contact with myself than I've ever been.
So please, do not despair, what is happening to you is normal and it is for the most part outside of your immediate control. Be kind to you and patient, remain strong and follow it through.
The personal things occuring are themselves a test of some sort as its likely your relationships now cannot be great and, again, very much due to things not under your control.
I hope it will work out for the better, you don't need supplementary pressure now. Nevertheless, what's important to remember is that this about you and should stay this way, you have the responsability to get yourself through this slow and yes, painful process.
Please feel free to contact me via PM or here if you have other questions. I've been there and carried this out by myself and I know how hard it was and wrongly approached in handling it "like a man".
Not what you're looking for?
You may also like...
depressed among all other health issues is part of graves and I've just got to deal with it.
diagnosed by GP with Graves. Put on 10 mg methimizole and 25 mg atetenol. had muscle loss and...
I have Graves' disease was diagnosed 3 years ago, since then my levels have been up and down...
Hi I think I have Graves' disease?
TSH 0.03 (0.2 - 4.2)
Free T4 22.7 (12 - 22)
Free T3 4.8 (3.1 - 6